Acai berries for lipodystrophy?

Question

Hi, I've emailed you before,I have a question about herbal supplements,this new acai berry cleansing herbal supplement, is supposed to make you lose weight especially arond the belly-waist area which is where I have the problem especially with the belly fat from the HIV drugs I'm on,my question is is it safe to take these supplements,my belly is just so fat and bloated all the time which I was told was from the drugs I'm on,TRUVADA,LEXIVA,NORVIR,i WOULD REALLY LIKE TO resolve this belly fat problem also, I've noticed and it's probably going to sound silly, but I've noticed a change in my feet, they both are so bony looking,skinny and hardly any flesh,just the feel and look, no support and bony looking, as well as my legs especially the calf areas. is that also part of lipodystrophy,also is this new drug for facial wasting effective.I have been HIV since 1985, and also have HEPC since 2003,but thats a whole other story,seem s the doctors have put that on hold for now,I really just wanted to know if these supplements I mentioned, will help reduce and get rid of the stomach area,my doctor was going to take me off the truvada and put me on a new drug to reverse the effect on the stomach then decided not to,my last CD4 count was 706 and less than 48% so I guess thats pretty good. I'd appreciate any feedback you could give me.Thanks so much.

Answer

Hello, and thanks for posting.

Lipohypertrophy is the accumulation of visceral fat with or without additional unusual fatty deposits such as a cervicodorsal fat pad (buffalo hump). Protease inhibitors (Norvir, Lexiva in your case) are the agents most closely linked to development of lipohypertrophy.

Lipoatrophy is fat loss and it typically occurs in the face, arms, and legs. It is not uncommon to see lipoatrophy and lipohypertrophy coexist.

I don't know if the acai berry cleansing supplement will help the lipohypertrophy. Even the companies selling it don't have a clue whether it works, but proof is not needed in the pseudoscientific and very lucrative world of nutritional supplements.

Human growth hormone is not approved for treatment of lipohypertrophy, but it does work. Another medication in development, tesamoralin, may get approved for this indication. For both of these compounds the effect is modest, but measureable.

I hope that this information helps and best of luck to you!